Cefepime is a fourth-generation B-lactam cephalosporin, commonly used in immunosuppressed patients. Neurotoxicity, which present as nonconvulsive status epilepticus (NCSE), has been reported previously especially in adult patients with impaired renal function. We present a case of cefepime induced NCSE after recovering from acute renal failure. A 71-year-old woman was hospitalized for right lower lobe lobectomy after diagnosis of lung cancer. Although she had successful lobectomy, she underwent several post operative complication including operation site bleeding, acute renal failure, acute respiratory distress syndrome, and atypical pneumonia. Her renal failure was prerenal type after massive operation site bleeding, and continuous renal replacement therapy (CRRT) were started for renal replacement treatment. After 5 days of renal replacement therapy, her serum creatinine level was much improved from 2.7 mg/dL to 1.33 mg/dL. Cefepime renal dose were started, when atypical pneumonia became resistant to imipenem and vancomycin. After 5th day of cefepime use, the patient became stupor and developed one episode of brief generalized myoclonic seizure. Her electroencephalograph (EEG) revealed 2-3 Hz generalized sharp and with impression of NCSE, she was started on anti-epileptic treatment. Clinical symptoms improved 3 days after discontinuation of cefepime. She was than diagnosed with cefepime induced non convulsive status epilepticus. Anti-epileptic treatments were than discontinued uneventfully. Awareness of the potential neurotoxic clinical manifestations of various antibiotics and high degree of vigilance in critically ill patients is essential in identifying a potentially serious though reversible complication of antibiotic therapy.
Keywords: Cefepime; NCSE; Non-convulsive status epilepticus.